Missouri, 2018

Flash Flood and Hail in Missouri, July 14 to 15, 2018

July 14 to 15, 2018 · NWS LSX · 7 events in 5 counties and zones

Scattered strong to severe thunderstorms developed across the region during the afternoon and evening hours of July 14th. Numerous reports of damaging winds were reported.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
7

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LSX wrote it up.

Scattered strong to severe thunderstorms developed across the region during the afternoon and evening hours of July 14th. Numerous reports of damaging winds were reported.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jul 14, 12:06 PM CST, 1 hour 24 minutes earlier.

Area forecast discussion, Jul 14, 12:06 PM CST, 1 hour 24 minutes before
Area Forecast Discussion...Updated Aviation
National Weather Service Saint Louis MO
106 PM CDT Sat Jul 14 2018

.SHORT TERM...  (Through Late Tonight)
Issued at 348 AM CDT Sat Jul 14 2018

Expanded the Heat Advisory to include most of the forecast area,
except northeast MO and part of west central Illinois, for late this
morning until the early evening hours.  The highest afternoon heat
indices are expected across east central MO and southwest IL with
values topping out at 105-109 degrees.  Across central and southeast
MO heat indices this afternoon should reach 100-105 degrees.  There
will be isolated showers and storms this morning, but the better
coverage will occur this afternoon into the evening as the
atmosphere becomes very unstable ahead of a shortwave now over IA
which will move slowly southeastward through our area.  A few storms
may consolidate and create a strong cold pool leading to potentially
damaging winds late this afternoon into the early evening.  The
experimental HRRR model gradually shifts the better coverage of
showers/storms into southeast MO and southwest IL late tonight as
the shortwave shifts slowly southeastward along with a weak surface
trough or outflow boundary.

GKS

.LONG TERM...  (Sunday through Friday)
Issued at 348 AM CDT Sat Jul 14 2018

The synoptic pattern at the start of the long term period will
feature fairly weak flow aloft, with the region in generally zonal
to weak WNW flow aloft. This regime will transition to more of
northwest flow by the middle and end of next week as a trough
amplifies across the Northeast.

Sunday will begin with a weak cold front sagging into the region.
This front coupled with a weak PV anomaly sliding ESE will lead to
the development of scattered showers and thunderstorms. It appears
the best co-location of the upper-level ascent over the surface
convergence will be over western IL, thus slightly higher pops were
focused there. Given the influence of the front and the expected
clouds/precip, temps should be slightly cooler than today with highs
expected in the upper 80s/low 90s. This should bring heat index
values down below 100 in most areas.

Thunderstorm coverage should decrease Sunday night into early Monday
with the loss of daytime heating. The front will continue its slow
progression to the south on Monday, which should focus pops more
along the I-70 corridor and areas south for Monday
afternoon/evening. Temperatures will be similar to Sunday, with
highs expected in the upper 80s/low 90s.

Tuesday will mark the arrival of a much more pleasant airmass. The
front will have moved south of the area, allowing dewpoints in the
low to mid 60s to filter in which should limit any thunderstorm
development. This airmass will remain in place through at least
Wednesday, providing a nice little break in the heat we've seen of
late.

While Thursday still looks fairly comfortable, the chances for
showers and thunderstorms will be on the increase as a warm front
attempts to lift closer to the region. This front will keep chances
for showers/storms in the forecast through Friday, although
temperatures don't look to be nearly as hot as they have been.

Deitsch

&&

.AVIATION...  (For the 18z TAFs through 18z Sunday Afternoon)
Issued at 1248 PM CDT Sat Jul 14 2018

Scattered showers and thunderstorms are likely this afternoon and
early evening across the bi-state area. Greatest coverage during
this period is most likely over central Missouri so added a TEMPO
group in for KCOU. Will monitor convective trends and update as
necessary. May be a bit of a lull in activity late evening and
early overnight hours but additional storms are expected late
tonight into early Sunday morning. Stronger storms will be capable
of reduced visibilities and potentially some strong wind gusts.

SPECIFICS FOR KSTL:

Scattered storms late this afternoon into at least early this
evening. Maintained VCTS wording for now due to scattered nature
expected but will continue to monitor and ammend as necessary.
Probably will be a bit of a lull in storm activity late evening
into the early overnight period before additional storms affect
the terminal late tonight into early Sunday morning.

Gosselin

&&

.LSX WATCHES/WARNINGS/ADVISORIES...
MO...Heat Advisory until 8 PM CDT this evening for Boone MO-Callaway
     MO-Cole MO-Crawford MO-Franklin MO-Gasconade MO-Iron MO-
     Jefferson MO-Lincoln MO-Madison MO-Moniteau MO-Montgomery
     MO-Osage MO-Pike MO-Reynolds MO-Saint Charles MO-Saint
     Francois MO-Saint Louis City MO-Saint Louis MO-Sainte
     Genevieve MO-Warren MO-Washington MO.

IL...Heat Advisory until 8 PM CDT this evening for Bond IL-Calhoun IL-
     Clinton IL-Fayette IL-Greene IL-Jersey IL-Macoupin IL-
     Madison IL-Marion IL-Monroe IL-Montgomery IL-Pike IL-
     Randolph IL-Saint Clair IL-Washington IL.

&&

WFO LSX
Hazardous weather outlook, Jul 14, 3:27 AM CST, 10 hours 3 minutes before
Hazardous Weather Outlook
National Weather Service Saint Louis MO
427 AM CDT Sat Jul 14 2018

ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-150930-
Greene IL-Macoupin IL-Montgomery IL-Bond IL-Fayette IL-Clinton IL-
Marion IL-Washington IL-Randolph IL-Adams IL-Brown IL-Pike IL-
Calhoun IL-Jersey IL-Madison IL-Saint Clair IL-Monroe IL-Knox MO-
Lewis MO-Shelby MO-Marion MO-Monroe MO-Ralls MO-Pike MO-Boone MO-
Audrain MO-Moniteau MO-Cole MO-Osage MO-Callaway MO-Montgomery MO-
Lincoln MO-Gasconade MO-Warren MO-Saint Charles MO-Franklin MO-
Saint Louis MO-Saint Louis City MO-Jefferson MO-Crawford MO-
Washington MO-Saint Francois MO-Sainte Genevieve MO-Iron MO-
Madison MO-Reynolds MO-
427 AM CDT Sat Jul 14 2018

This hazardous weather outlook is for portions of eastern and
central Missouri as well as west central and southwest Illinois.

.DAY ONE...Today and Tonight

A Heat Advisory is in effect for central and southeast Missouri as
well as southwest Illinois and a portion of west central Illinois
late this morning until early this evening where dangerously hot
and humid conditions are expected. See the Advisory product for
additional info.

Isolated strong to severe thunderstorms can be expected this
afternoon and this evening with damaging winds the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There is a chance of thunderstorms for portions of the area
Sunday through Monday night, then again from Wednesday night
through Friday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed this afternoon and this evening.

GKS

In the hours before

Local storm report, Jul 14, 8:59 AM CST, 4 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
959 AM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1230 AM     TSTM WND DMG     MURRY                   39.04N 92.17W
07/14/2018                   BOONE              MO   TRAINED SPOTTER

            MULTIPLE TREES DOWN.

&&

PW
Local storm report, Jul 14, 9:42 AM CST, 3 hours 48 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
1042 AM CDT SAT JUL 14 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0620 PM     TSTM WND DMG     EDINA                   40.17N 92.18W
07/13/2018                   KNOX               MO   NEWSPAPER

            MULTIPLE TREES DOWN.

&&

PW
Special weather statement, Jul 14, 12:19 PM CST, 1 hour 11 minutes before
Special Weather Statement
National Weather Service St Louis MO
119 PM CDT SAT JUL 14 2018

ILZ065-141900-
Fayette IL-
119 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL FAYETTE COUNTY UNTIL 200
PM CDT...

At 119 PM CDT, Doppler radar was tracking a strong thunderstorm over
Vandalia, moving east at 15 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Vandalia, St. Elmo, Brownstown, Wrights Corner, Avena, Shafter and
St. James.

This includes Interstate 70 in Illinois between exits 61 and 76.

LAT...LON 3890 8915 3905 8920 3918 8885 3906 8880
      3892 8881
TIME...MOT...LOC 1819Z 254DEG 11KT 3899 8910

Gosselin
Special weather statement, Jul 14, 1:00 PM CST, 30 minutes before
Special Weather Statement
National Weather Service St Louis MO
200 PM CDT SAT JUL 14 2018

ILZ065-070-141945-
Marion IL-Fayette IL-
200 PM CDT SAT JUL 14 2018

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARION AND
SOUTHEASTERN FAYETTE COUNTIES UNTIL 245 PM CDT...

At 200 PM CDT, Doppler radar was tracking a strong thunderstorm near
St. Elmo, moving east at 20 mph.

Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.

Locations impacted include...
Kinmundy, Farina, La Clede, St. Peter, Loogootee and St. James.

This includes Interstate 57 in Illinois near exit 135.

LAT...LON 3879 8897 3899 8887 3899 8881 3891 8881
      3892 8871 3891 8869 3874 8870
TIME...MOT...LOC 1900Z 275DEG 16KT 3895 8882

Gosselin

The radar

The St Louis radar (KLSX), 80 km away, was scanning. The volume nearest the first event began at 19:27 UTC.

Open the radar archive at this moment

Event by event

4 thunderstorm wind, 2 hail, 1 flash flood. Local standard time, as filed.

Thunderstorm Wind, Pike

When
July 14, 1:30 PM CST
Where
Pike County, St Clement to 0.9 mi ENE of St Clement
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
39.280, -91.220

Thunderstorm winds blew down several large tree limbs around town as well as a power pole.

Hail, St. Francois

When
July 14, 1:51 PM CST
Where
St. Francois County, Farmington
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.780, -90.420

Thunderstorm Wind, St. Louis (C)

When
July 14, 2:49 PM CST to 2:52 PM CST
Where
St. Louis (C) County, 1.16 mi SW of Tower Grove to 3.4 mi SE of St Louis
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
38.637, -90.293

Several trees, numerous tree limbs and a streetlight were blown across the city. In Forest Park, numerous large tree limbs were blown down. A large tree was snapped off at it's base near the intersection of Union Boulevard and Washington Place, just north of Forest Park.

Hail, St. Louis

When
July 14, 4:20 PM CST
Where
St. Louis County, 0.67 mi SSE of Lake Jct
Measured
0.75 in hail
Reported by
Public
Coordinates
38.612, -90.323

Thunderstorm Wind, St. Louis

When
July 14, 4:44 PM CST to 4:50 PM CST
Where
St. Louis County, 0.52 mi ESE of Burke City to 0.73 mi SSE of Ferguson
Measured
65 kt (75 mph) estimated gust
Reported by
Social Media
Coordinates
38.778, -90.321

Thunderstorm winds blew down numerous trees and tree limbs between Florissant and Dellwood. One of the trees fell onto a house on South Hartnett Avenue causing moderate roof damage.

Thunderstorm Wind, Crawford

When
July 14, 6:02 PM CST
Where
Crawford County, 2.66 mi N of Vivian
Measured
56 kt (64 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.958, -91.406

Thunderstorm winds blew down a large tree onto Highway M west of Steelville.

Flash Flood, St. Francois

When
July 14, 8:45 PM CST to July 15, 2:30 AM CST
Where
St. Francois County, 1.12 mi W of Bonne Terre Arpt to 0.94 mi NNE of Davis
Cause
Heavy Rain
Reported by
Fire Department/Rescue
Coordinates
37.922, -90.600

Up to three inches of rain fell in a short amount of time causing flash flooding. Highway O just northeast of Leadington was closed due to flowing water over the roadway. About 6 miles east southeast of Bonne Terre, a vehicle was driven into flood waters from Salem Creek on Cedar Run Road. One occupant was able to make it to dry land. The other occupant clung to a tree for about an hour before being rescued by the local fire department. Another water rescue had to be performed further south just northeast of Farmington. A woman had driven into flood waters on Colony Church Road and became stuck. No one sustained injuries in either incident.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2018Every state in 2018This day in weather historyWarnings in Missouri, July 2018

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 780879, 780880, 780893, 780902, 780910, 780914, 780921.